The Cyclomatic Number of a Graph and its Independence Polynomial at -1

Vadim E. Levit, Eugen Mandrescu

Research output: Contribution to journalArticlepeer-review

4 Scopus citations


If by sk is denoted the number of independent sets of cardinality k in a graph G, then I(G; x) = s0 + s1x +...+ sαx α is the independence polynomial of G (Gutman and Harary in Utilitas Mathematica 24:97-106, 1983), where α = α(G) is the size of a maximum independent set. The inequality {pipe}I (G; -1){pipe} ≤ 2ν(G), where ν(G) is the cyclomatic number of G, is due to (Engström in Eur. J. Comb. 30:429-438, 2009) and (Levit and Mandrescu in Discret. Math. 311:1204-1206, 2011). For ν(G) ≤ 1 it means that I(G; -1) ∈ {-2, -1, 0, 1, 2} In this paper we prove that if G is a unicyclic well-covered graph different from C3, then I(G; -1) ∈ {-1, 0, 1}, while if G is a connected well-covered graph of girth ≥ 6, non-isomorphic to C7 or K2 (e. g., every well-covered tree ≠ K2), then I (G; -1) = 0. Further, we demonstrate that the bounds {-2ν(G), 2ν(G)} are sharp for I (G; -1), and investigate other values of I (G; -1) belonging to the interval [-2ν(G), 2ν(G)].

Original languageEnglish
Pages (from-to)259-273
Number of pages15
JournalGraphs and Combinatorics
Issue number2
StatePublished - Mar 2013


  • Cyclomatic number
  • Decycling number
  • Independence polynomial
  • Independent set
  • Well-covered graph


Dive into the research topics of 'The Cyclomatic Number of a Graph and its Independence Polynomial at -1'. Together they form a unique fingerprint.

Cite this